Iowa, 2008

Heavy Snow and Winter Weather in Iowa, December 18 to 19, 2008

December 18 to 19, 2008 · NWS FSD · 11 events in 11 counties and zones

Snow accumulated 6 to 14 inches over most of northwest Iowa, with the 14 inch report at Sheldon. Less than 6 inches fell over the extreme northwest corner of the state.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow accumulated 6 to 14 inches over most of northwest Iowa, with the 14 inch report at Sheldon. Less than 6 inches fell over the extreme northwest corner of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 18, 4:10 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 18, 4:10 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CST THU DEC 18 2008

.DISCUSSION...
CURRENTLY...WV IMAGERY SHOWS STRENGTHENING S/W ENERGY IN CO AND SRN
WY. THIS S/W WL THEN SCOOT RAPIDLY ACROSS SRN NEB AND KS THIS
EVENING...AND TOWARD THE MID MS VALLEY BY LATE TONIGHT. ASSOCIATED
SFC LOW ALSO BEGINS TO MODESTLY STRENGTHEN AS IT MOVES ACROSS KS.
THE GFS AND NAM ARE ACTUALLY PRETTY CLOSE WITH THEIR DYNAMICS...BUT
NOT SO IN THEIR QPF. FIRST OF ALL...BOTH MODELS BRING THE STRONG MID
AND UPPER QG FORCING THRU ERN NEB AND WRN IA...SCRAPING THE SRN
PORTIONS OF OUR FA...ESP THIS EVENING. THE CWFA IS WELL PLACED IN
THE LEFT EXIT RGN OF THE JET THIS EVENING AND OVERNIGHT...AND IT
NEARLY COUPLES UP WITH A RR QUAD OF A JET STREAK IN S CENTRAL MN. IN
ADDITION...MID LVL PV IS STRONG IN OUR SE...AS WELL AS MID LVL
FRONTOGENESIS AND ISENTROPIC LIFT. THE MID LVL FRONTOGENESIS HAS
JUXTAPOSITIONED ABOVE IT A PRETTY STRONG AREA OF UNSTABLE EPV THRU
NW IA...WITH THE MOST UNSTABLE EPV IN OUR SE CORNER...ALTHOUGH I
NOTICED THE 18Z RUN BACKED OFF ON THAT SOME. AT ANY RATE FOR THIS
REASON...AM GETTING CONCERNED ABOUT MESOSCALE MDT TO HEAVY BANDED
SNOWFALL IN AN AREA FM ERN WOODBURY...TO IDA AND BUENA VISTA
COUNTIES WHERE 5 TO 8 INCHES OF SNOW SHOULD FALL...THUS THE WARNING.
WE WL MONITOR THIS TO SEE IF IT WL NEED TO BE EXPANDED NWD BECAUSE
SPENCER IA AT JUST OVER 5 INCHES OF SNOW IS CLOSE TO WARNING
CRITERIA. ATTM...AM NOT BUYING THE HIGHER QPF AMOUNTS ON THE
OPERATIONAL GFS IN NERN NEB AND SIOUX CITY THIS EVENING...AS THIS
SOLUTION IS OUT OF WHACK WITH THE REST OF THE GFS ENS MEMBERS...AS
WELL AS THE ECMWF...NAM AND GEM. THE GFS QPF LOOKS LIKE IT FAVORED
ITS TROWALING IN THAT AREA OVER THE INSTABILITY FURTHER EAST. SNOW
AMOUNTS SHOULD THEN GRADUALLY TAPER OFF HEADING W TO N FM STORM
LAKE. ONE INTERESTING FEATURE TO NOTE IS THAT THERE COULD BE A BIT
OF A HIGHER AREA OF SNOWFALL IN OUR WRN FA THIS EVENING IF THE NAM
PLACEMENT OF THE H7 FRONT PANS OUT. THIS IS A BIT IFFY HOWEVER...BUT
STILL COULD BE ENUF TO GIVE THEM A DECENT 3 INCHES OF SNOW WHERE
THEY MIGHT NOT GET THAT MUCH OTHERWISE. OTHERWISE...OUR GOING LOWS
LOOKED PRETTY GOOD AND ALTERED LITTLE...AS WELL AS WIND FORECAST.
WINDS WL NOT BE REAL STRONG WITH THIS EVENING...BUT COULD BE JUST A
TOUCH BREEZY AT TIMES THIS EVENING IN OUR ERN HALF.

WHILE ANY LINGERING SNOW WILL MOVE OUT QUICKLY FRI MRNG...THERE IS A
QSTN ABOUT HOW MUCH CLEARING OUT OF LOW CLOUDS THERE WILL BE. NAM
OFTEN OVERDOES LINGERING H925 MOISTURE SO IT IS HARD TO TELL IF IT
IS BEING TOO STUBBORN ON KEEPNG TI IN THRU FRI AFTN. WILL KEEP THE
IDEA WE HAVE BEEN GOING WITH OF SOME PARTIAL CLEARING FRI AFTN AT
LEAST IN THE SRN FCST AREA AS THE MODEL MOISTURE IS NOT THAT
DEEP...BUT THE CLOUDS COULD HANG IN MORE IN WAIT FOR SAT SYSTEM.

AS INVERTED SFC TROF APPROACHES AREA FRI EVE ANY CLEARING SHOULD
QUICKLY CLOSE UP AGAIN. SUPPORT NOW CLEARER FOR SNOW DVLPG NEAR THIS
TROF AND AHEAD OF ARCTIC FRONT WHICH WILL FOLLOW CLOSELY BEHIND
INVERTED TROF AND MOVE EWD ACRS FCST AREA SAT. SUPPORT FOR
SIGNIFICANT SNOW WILL BE FOCUSED ON NERN FCST AREA THIS
TIME...NAMELY SWRN MN. ASIDE FROM A DIFFERENT MAIN AREA AFFECTED
FROM TNGT...SNOWFALL POTENTIAL SEEMS A LITTLE BETETR FOCUSED BASED
ON DYNAMIC SUPPORT...WITH NOT AS MUCH INSTBLTY AS WITH TNGTS SYSTEM.
OF COURSE ANOTHER DIFFERENCE IS WITH THE VERY STRONG WINDS DVLPG
BHND ARCTIC FRONT AND BRINGING IN MORE BITTERLY COLD AIR...BLIZZARD
POTENTIAL EXISTS FOR MUCH OF FCST AREA LATER SAT AND SAT NGT...GOING
INTO SUN FOR SWRN MN. FOR NOW WILL GO WITH A BLIZZARD WATCH FOR THE
AREA NEAR AND N OF I90...EXCEPT NOT INCLUDG THE CHAMBERLAIN AREA OUT
WEST.

BITTER COLD SUNDAY WITH SNOW ENDING AND WINDS DYING DOWN BY EVE.
MODELS QUICKLY MOVE ACRTIC HIGH ACRS FCST AREA AND START UP WARM
ADVECTION IN A HURRY MON. NEXT SYS APPROACHES WILL BRING THREAT OF
SOEM SNOW MON NGT INTO TUE. WITH VARIOUS TIMING QUESTIONS WILL KEEP
POPS LOW FOR NOW. THIS SYS SHUD MOVE OUT BY TUE EVE FOLLOWED BY
ANOTHER QUICKLY MOVING SFC RDG. MODELS THEN TRY TO WARM IT UP BIG
TIME FOR THE END OF FCST...THAT IS NEXT THU. THIS CUD BE RIGHT BUT
OF COURSE SFC WARMING WILL LAG...THO TUE SYS SHUD HELP OUT BY
CHEWING UP ARCTIC AIR FROM THIS WEEKEND.

&&
.AVIATION...
CONCERNS ABOUND WITH AVN TONIGHT. AFOREMENTIONED STORM SYSTEM ABOVE
MOVES RAPIDLY EWD AND NEWD. INITIALLY...LOW LEVELS ARE DRY AS WE ARE
ENTRAINING IN DRY AIR FM THE EAST. HOWEVER...SATURATION WL OCCUR FM
TOP DOWN THRU THE EARLY EVENING HRS...FM SW TO NE. AS THIS OCCURS...
SNOW WILL BEGIN TO OVERSPREAD THE AREA CREATING WIDESPREAD IFR TO
LIFR CONDS AS THE EVENING PROGRESSES...LASTING THRU A BULK OF THE
NIGHT. THEN LATE TONIGHT...DRY AIR BEGINS TO MOV IN ALOFT SHUTTING
DOWN THE PCPN THREAT INTO EARLY FRIDAY. SO BY FRIDAY MORNING...WE
SHOULD BE PRIMARILY LEFT WITH MVFR CIGS AND WINDS THAT ARE PRETTY
LIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...WINTER WEATHER ADVISORY FROM 6 PM THURSDAY TO 6 AM CST FRIDAY
     FOR SDZ071.
     BLIZZARD WATCH FROM 6 AM SATURDAY TO 6 AM SUNDAY FOR SDZ038>
     040-052>056-058>062-064>067.

MN...WINTER WEATHER ADVISORY FROM 6 PM THURSDAY TO 6 AM CST FRIDAY
     FOR MNZ080-081-089-090.
     BLIZZARD WATCH FROM 6 AM SATURDAY TO 6 AM SUNDAY FOR MNZ098.
     BLIZZARD WATCH FROM 6 AM SATURDAY TO 12 NOON SUNDAY FOR
     MNZ071-072-080-081-089-090-097.

IA...WINTER WEATHER ADVISORY FROM 6 PM THURSDAY TO 6 AM CST FRIDAY
     FOR IAZ001>003-012>014-020-021.
     WINTER STORM WARNING FROM 6 PM THURSDAY TO 6 AM CST FRIDAY
     FOR IAZ022-031-032.
     BLIZZARD WATCH FROM 6 AM SATURDAY TO 6 AM SUNDAY FOR
     IAZ001>003.

NE...WINTER WEATHER ADVISORY FROM 6 PM THURSDAY TO 6 AM CST FRIDAY
     FOR NEZ013-014.

&&

MJF/WILLIAMS
Hazardous weather outlook, Dec 18, 11:42 AM CST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1142 AM CST THU DEC 18 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1142 AM CST THU DEC 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL DEVELOP NORTHEASTWARD ACROSS THE MISSOURI VALLEY LATER
THIS AFTERNOON...AND MOVE OVER THE AREA TONIGHT. THE GREATEST
THREAT FOR THE HEAVIEST SNOW WILL LIKELY BE IN EASTERN
WOODBURY...IDA AND BUENA VISTA COUNTIES...WHERE 5 TO 8 INCHES OF
SNOW COULD FALL TONIGHT. ELSEWHERE...AMOUNTS WILL BE
LIGHTER...WITH MANY LOCATIONS RECEIVING A GENERAL 2 TO 4 INCHES.
WIND SHOULD NOT BE A SIGNIFICANT FACTOR WITH THIS SYSTEM. BUT
WITH THE EXISTING SNOW COVER...SOME DRIFTING WILL PROBABLY OCCUR
IN OPEN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE EAST OVER
THE AREA SATURDAY. SNOW WILL BE ASSOCIATED WITH THIS
SYSTEM...WITH AN ACCUMULATION OF SEVERAL INCHES
EXPECTED...ESPECIALLY NORTH OF INTERSTATE 90. THE SNOW WILL BE
FOLLOWED BY STRONG NORTHWEST WINDS AND MUCH COLDER AIR...WITH
POSSIBLE BLIZZARD CONDITIONS FROM SATURDAY AFTERNOON THROUGH
THROUGH SUNDAY.

ANOTHER WEATHER DISTURBANCE SHOULD MOVE EAST OVER THE AREA NEXT
TUESDAY...BRINGING ANOTHER CHANCE OF ACCUMULATING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, Woodbury

When
December 18, 7:00 PM CST to December 19, 6:00 AM CST
Where
Woodbury forecast zone
Reported by
Official NWS Observations
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Snow produced varied accumulations of 5 to 10 inches, with the 10 inch report at Sioux City.

Heavy Snow, Buena Vista

When
December 18, 8:00 PM CST to December 19, 6:00 AM CST
Where
Buena Vista forecast zone
Reported by
Law Enforcement
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Snow produced accumulations of 4 to 7 inches.

Heavy Snow, Ida

When
December 18, 8:00 PM CST to December 19, 6:00 AM CST
Where
Ida forecast zone
Reported by
Official NWS Observations
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Snow produced accumulations of 4 to 8 inches.

Heavy Snow, Dickinson

When
December 18, 9:00 PM CST to December 19, 6:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Snow produced varied accumulations of 4 to 11 inches, with the 11 inch report 4 miles west of Spirit Lake.

Heavy Snow, Clay

When
December 18, 9:00 PM CST to December 19, 6:00 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Snow produced varied accumulations of 4 to 7 inches.

Heavy Snow, Sioux

When
December 18, 9:00 PM CST to December 19, 6:00 AM CST
Where
Sioux forecast zone
Reported by
COOP Observer
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Snow produced varied accumulations of 4 to 7 inches, with the 7 inch report at Orange City.

Heavy Snow, O'Brien

When
December 18, 9:00 PM CST to December 19, 6:00 AM CST
Where
O'Brien forecast zone
Reported by
COOP Observer
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Snow produced varied accumulations of 4 to 14 inches, with the 14 inch report at Sheldon.

Heavy Snow, Cherokee

When
December 18, 9:00 PM CST to December 19, 6:00 AM CST
Where
Cherokee forecast zone
Reported by
Law Enforcement
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Snow produced accumulations of 4 to 8 inches, with the 8 inch report at Cherokee.

Heavy Snow, Plymouth

When
December 18, 9:00 PM CST to December 19, 6:00 AM CST
Where
Plymouth forecast zone
Reported by
Law Enforcement
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Snow produced accumulations of 4 to 8 inches.

Winter Weather, Osceola

When
December 18, 9:00 PM CST to December 19, 6:00 AM CST
Where
Osceola forecast zone
Reported by
Law Enforcement
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Snow accumulated 2 to 5 inches, with the 5 inch report at Ocheyedan.

Winter Weather, Lyon

When
December 18, 9:00 PM CST to December 19, 6:00 AM CST
Where
Lyon forecast zone
Reported by
Law Enforcement
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147360, 147340, 147355, 147320, 147324, 147329, 147336, 147343, 147352, 147368, 147369.